Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 1, NWS La Crosse, WI

January 7, 2008Grant County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jan 7, 2008, 6:35 AM CST for Grant County, Wisconsin. It was in force for 25 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 7, 2008, 6:35 AM CST (12:35 UTC)
Expired
Jan 7, 2008, 7:00 AM CST
In force
25 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon

County Grant County, WI

The radar

The Quad Cities radar (KDVN), 107 km from the middle of the area, began a volume at 12:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 7, 6:39 AM CSTHAIL 0.75Sinsinawa, WIEMPLOYEE DROVE THROUGH LOTS OF HAIL UP TO 3/4 INCH COMING INTO COUNTY FROM NORTHERN ILLINOIS.
Jan 7, 6:40 AM CSTHAIL 0.5Sinsinawa, WIHEARD HAIL ON WINDOWS.
Jan 7, 6:45 AM CSTHAIL 0.75Hazel Green, WISOME HAIL MAY HAVE BEEN A LITTLE LARGER BRIEFLY. LASTED FOR ONLY A FEW MINUTES.
Jan 7, 6:52 AM CSTHAIL 0.25Hazel Green, WIREPORTED ALONG HIGHWAY 80. HAIL WAS COVERING THE GROUND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 0.6 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2008-01-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2008-01-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 228 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
510 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
228 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 071235
SVRARX
WIC043-071300-
/O.NEW.KARX.SV.W.0001.080107T1235Z-080107T1300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
635 AM CST MON JAN 7 2008

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN GRANT COUNTY IN SOUTHWEST WISCONSIN...

* UNTIL 700 AM CST

* AT 634 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
  STORM WAS LOCATED NEAR SINSINAWA....OR ABOUT NEAR DUBUQUE....AND
  MOVING NORTHEAST AT 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SANDY HOOK AROUND 635 AM...
  LOUISBURG AND SINSINAWA AROUND 640 AM...
  HAZEL GREEN AROUND 645 AM...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.

LAT...LON 4263 9043 4251 9042 4252 9064 4257 9064
TIME...MOT...LOC 1235Z 240DEG 45KT 4248 9059

$$

RABERDING
2 follow-up statements
000 
WWUS53 KARX 071245
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
645 AM CST MON JAN 7 2008

WIC043-071300-
/O.CON.KARX.SV.W.0001.000000T0000Z-080107T1300Z/
GRANT WI-
645 AM CST MON JAN 7 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 AM CST
FOR SOUTHEASTERN GRANT COUNTY...

AT 642 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR HAZEL GREEN....OR 8 MILES NORTH OF
GALENA....MOVING NORTHEAST AT 50 MPH.

LAT...LON 4263 9043 4251 9042 4252 9064 4257 9064
TIME...MOT...LOC 1245Z 238DEG 47KT 4255 9044

$$

RABERDING
000 
WWUS53 KARX 071256
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
656 AM CST MON JAN 7 2008

WIC043-071306-
/O.EXP.KARX.SV.W.0001.000000T0000Z-080107T1300Z/
GRANT WI-
656 AM CST MON JAN 7 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GRANT COUNTY
EXPIRES AT 700 AM CST...

THE STORM WHICH PROMPTED THIS WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 4263 9043 4251 9042 4252 9064 4257 9064
TIME...MOT...LOC 1256Z 238DEG 47KT 4262 9027

$$

RABERDING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 7, 2:51 AM CST, 3 hours 44 minutes earlier.

Area forecast discussion, Jan 7, 2:51 AM CST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
251 AM CST MON JAN 7 2008

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT

FORECAST CONCERNS THIS PACKAGE...FOG THIS MORNING...RAIN CHANCES
TODAY...RAIN/SNOW CHANCES MON NIGHT/TUE...TEMPERATURES THROUGH THE
PERIOD.

06Z DATA ANALYSIS HAD A WEAK AREA OF HIGH PRESSURE CENTERED OVER THE
AREA. WEAK LOW PRESSURE WAS LOCATED OVER EASTERN CO AND THE NORTHERN
PLAINS. WITH THE WEAK PRESSURE GRADIENT AND LIGHT WINDS OVER THE
AREA...DENSE FOG PERSISTED UNDER THE SHALLOW BUT STRONG INVERSION
OVER MUCH OF THE REGION...ESPECIALLY OVER WI AND NEARBY AREAS. SOME
DRIER AIR THAT PUSHED IN FROM THE WEST DURING THE EVENING WAS ABLE
TO SCOUR OUT THE FOG OVER ROUGHLY THE WESTERN THIRD OF THE FORECAST
AREA. PRESSURE FALLS WERE INCREASING OVER THE CENTRAL PLAINS...
AHEAD OF THE EASTERN CO LOW AND UNDER SHORTWAVE ENERGY EJECTING INTO
KS/NEB. REGIONAL RADARS SHOWING -RA INCREASING ACROSS NORTHEAST KS/
SOUTHEAST NEB AND IN PARTS OF EASTERN IA/NORTHWEST IL.

NO LARGE ERRORS NOTED WITH 07/00Z NAM/GFS INITIALIZATIONS. GFS DID
INITIALIZE THE STRONG 300MB JET OFF THE WEST COAST SOME 10KTS
STRONGER THAN NAM...BUT THIS LOOKS TO HAVE MINIMAL IMPACT WITH
NAM/GFS OFFERING REASONABLY SIMILAR SOLUTIONS FOR TODAY THRU WED
NIGHT. DPROG/DT OF 500MB HGTS AT 07/00Z SHOWED 05/00Z AND 06/00Z
NAM/GFS VERIFIED REASONABLY WELL ACROSS NOAM/EASTERN PAC WITH
OVERALL EDGE AND BETTER RUN-TO-RUN CONSISTENCY TO GFS. THRU 36HRS
TREND IS WEAKER WITH THE LEAD SHORTWAVE TROUGH ACROSS THE
CENTRAL/NORTHERN PLAINS...MORE IN LINE WITH 05/00Z RUNS...AND
STRONGER/SLOWER WITH THE SECOND SHORTWAVE INTO THE CENTRAL PLAINS.
GFS OFFERS THE BETTER RUN-TO-RUN CONSISTENCY WITH THIS FEATURE. FOR
36-84HRS TREND IS GENERALLY SLOWER WITH THE FIRST TROUGH INTO THE
EASTERN CONUS AND WITH THE NEXT TROUGH/SHORTWAVE ENERGY INTO THE
CENTRAL/SOUTHERN PLAINS. GFS RUN-TO-RUN CONSISTENCY NOT BAD WITH
THIS TROUGH AT 84HRS. CHECK OF OBS VS. MODEL DATA AT 06Z SHOWED
NAM/GFS WITH REASONABLE DEPICTIONS OF THE SFC MASS FIELDS ACROSS
CENTRAL NOAM. A NAM/GFS BLEND LOOKED BEST WITH THE 00Z-06Z PRECIP
ACROSS THE CONUS. PER WV IMAGERY BOTH NAM/GFS APPEARED TO HAVE GOOD
DEPICTIONS OF THE SHORTWAVE FEATURES ACROSS NOAM/EASTERN PAC. NO
CLEAR MODEL FAVORITE BASED ON 06Z DATA TRENDS...BUT DID SIDE TOWARD
GFS WITH IT SHOWING SOMEWHAT BETTER BETTER RUN-TO-RUN CONSISTENCY.
FORECAST CONFIDENCE IN THE AVERAGE RANGE THIS CYCLE.

FOR THE SHORT TERM...WILL LEAVE DENSE FOG ADVISORY FOR COUNTIES
ALONG/EAST OF THE MS RIVER AS IS FOR THIS MORNING. VSBYS REMAIN AT
OR BELOW 1/4SM AND WITH WINDS BECOMING SOUTHEAST AND INCREASING A
BIT...THE MORE MOIST AIRMASS JUST SOUTHEAST OF THE FORECAST AREA
WILL BE ADVECTED BACK INTO THE AREAS. PV ADVECTION AND DIVERGENCE
ALOFT BETWEEN AT LEAST PARTIALLY COUPLED JET MAXES MOVE ACROSS THE
AREA DURING THE DAY. THIS WITH AN INCREASE OF MID LEVEL MOISTURE...
SOME 700-500MB FN CONVERGENCE AND -EPV LAYERED ABOVE IT. WITH THIS
FORCING/LIFT ON THE MOVE...TRENDED RAIN CHANCES FOR TODAY HIGHEST IN
THE SOUTHWEST HALF OF THE FORECAST AREA THIS MORNING AND HIGHEST IN
THE NORTHEAST HALF THIS AFTERNOON. RATHER STRONG SUBSIDENCE ALOFT IN
THE WAKE OF THE SHORTWAVE AND MID LEVEL DRYING SPREAD ACROSS THE
AREA FROM SOUTHWEST TO NORTHEAST DURING THE LATE AFTERNOON/EVENING.
THUS TRENDED -RA/-SN CHANCES DOWN MOST AREAS TONIGHT. WITH THE
SECOND PIECE OF SHORTWAVE ENERGY TRACKING FURTHER SOUTH OF THE AREA
ON TUE...ALONG WITH MODEL SOUNDINGS/X-SECTIONS INDICATING
CONSIDERABLE MID LEVEL DRY AIR TO HOLD OVER THE AREA...REDUCED -RA/-
SN CHANCES FOR MUCH OF THE AREA ON TUE AS WELL. LATER SHIFTS MAY BE
ABLE TO DROP MON NIGHT/TUE PRECIP CHANCES ALL TOGETHER IF PRESENT
MODEL TRENDS CONTINUE. SHORTWAVE RIDGING AT THE SFC/ALOFT SLIDE
ACROSS THE REGION FOR WED/WED NIGHT. OPTIMISTIC FOR DECREASING
CLOUDS TUE NIGHT AND PARTLY SUNNY DAY ON WED UNDER THE SHORTWAVE
RIDGING ALOFT AND DEEP LAYERED SUBSIDENCE. HOWEVER...MID/HIGH LEVEL
MOISTURE AHEAD OF THE NEXT TROUGH/SHORTWAVE INTO THE
CENTRAL/NORTHERN PLAINS ALREADY STARTS TO OVERSPREAD THE AREA WED
AFTERNOON AND THRU WED NIGHT.

WITH OVERCAST SKIES AND RAIN TODAY FAVORED A BLEND OF GUIDANCE
HIGHS. WITH PLENTY OF CLOUDS EXPECTED YET TONIGHT...FAVORED WARMER
OF GUIDANCE LOWS. GUIDANCE HIGHS FOR TUE SIMILAR AND REASONABLE
UNDER CLOUDS AND WEAK TO MDT LOW LEVEL COLD ADVECTION...WITH SLOWLY
FALLING TEMPS IN THE AFTERNOON. USED A BLEND OF GUIDANCE LOWS TUE
NIGHT. LEANED TOWARD COOLER OF GUIDANCE HIGHS WED WITH SOME QUESTION
AS TO HOW MUCH SUNSHINE WILL ACTUALLY OCCUR ACROSS THE AREA. WITH
LOW LEVEL WARM ADVECTION OVER THE AREA WED NIGHT...RAISED LOWS
TOWARD WARMER 07/00Z GFS MEX MOS VALUES.

.LONG TERM...THURSDAY THROUGH SUNDAY

07/00Z MEDIUM RANGE MODEL SUITE AND ENSEMBLES REMAIN QUITE
CONSISTENT WITH A SHORTWAVE TROUGH TO PUSH ACROSS THE AREA THU.
OPERATIONAL GFS RUN REMAINS THE FASTEST WITH THIS FEATURE.
HOWEVER...BULK OF SHORTWAVE ENERGY LOOKS TO PASS SOUTH OF THE
FORECAST AREA WITH SMALL -SN CHANCE ON THU LOOKING GOOD FOR NOW.
UPPER FLOW TRANSITIONS TO A WEST COAST/WESTERN NOAM RIDGE ALOFT FOR
FRI THRU SUN...WITH A BROAD DOWNSTREAM TROUGH CARVED OUT OVER
CENTRAL NOAM. CANADIAN HIGH PRESSURE AND A COLDER AIRMASS SETTLE
ACROSS THE AREA UNDER THE TROUGH/NORTHWEST FLOW ALOFT FOR FRI-SUN.
REASONABLE MODEL CONSISTENCY FOR A NORTHERN STREAM SHORTWAVE TO DROP
ACROSS THE AREA SAT...WITH FORECAST GRIDS ALREADY CARRYING A SMALL
-SN CHANCE FOR SAT. MORE SHORTWAVE RIPPLES EVIDENT IN THE NORTHWEST
FLOW FOR SUN INTO EARLY NEXT WEEK. MAY YET NEED A SMALL -SN CHANCE
FOR SUN. COOLER...MORE NEAR NORMAL TEMPS IN GRIDS FOR THU-SUN LOOK
WELL TRENDED FOR NOW WITH NO CHANGES MADE.

&&

.AVIATION...TODAY AND TONIGHT

DRIER AIR HAD ADVECTED INTO SOUTHEAST MINNESOTA OVERNIGHT BEHIND A
WEAK FRONTAL BOUNDARY WITH VFR CONDITIONS PREVAILING AT THE RST TAF
SITE. HOWEVER AS THE BOUNDARY WEAKENS IFR/LIFR CONDITION EXPECTED TO
PERSIST FROM THE MISSISSIPPI RIVER EASTWARD. A WARM FRONT WILL SHIFT
NORTH LATER TODAY AS AN AREA OF LOW PRESSURE LIFTS NORTHEASTWARD
FROM THE CENTRAL PLAINS. RAIN WILL OVERSPREAD THE TAF SITES AND
ALTHOUGH VSBYS WILL IMPROVE AT LSE...WIDESPREAD IFR CONDITIONS ARE
STILL EXPECTED WITH THE RAIN TODAY...AND MVFR/IFR CONDITIONS
PREVAILING THROUGH 06Z TONIGHT.

&&

.HYDROLOGY...

WIDESPREAD RAINFALL STILL ANTICIPATED ACROSS THE FORECAST AREA
TODAY. HOWEVER...WITH RATHER FAST...PROGRESSIVE NATURE OF THE
FORCING/LIFT MOST RAIN AMOUNTS ARE NOW EXPECTED TO BE IN THE ONE-
QUARTER TO ONE-HALF INCH RANGE. THESE RAIN AMOUNTS ALONG WITH SOME
RUNOFF FROM THE MELTING SNOW MAY STILL CAUSE STRONG WITHIN BANK
RISES ON SOME OF THE AREA STREAMS. SOIL TEMPERATURE READINGS ACROSS
MUCH OF THE FORECAST AREA INDICATE MINIMAL GROUND FROST AT THIS
TIME. THIS SHOULD ALLOW A PORTION OF THE SNOW MELT AND RAINFALL TO
SOAK INTO THE GROUND AND MITIGATE EXCESSIVE RUNOFF. ICE JAMMING
REMAINS A CONCERN. EVEN SMALL RISES OF A FOOT OR TWO ON AREA STREAMS
ARE CAPABLE OF BREAKING UP THE ICE COVER AND POTENTIALLY CREATING
ICE JAMMING AND FURTHER WATER LEVEL RISES BEHIND ANY ICE JAMS. WITH
LESS RAINFALL EXPECTED DID NOT ISSUE FLOOD WATCH. WILL ADVISE DAY
CREW TO WATCH RAINFALL RATES AND AMOUNTS CLOSELY TODAY.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...DENSE FOG ADVISORY UNTIL NOON CST TODAY FOR WIZ017-WIZ029-
     WIZ032-WIZ033-WIZ034-WIZ041-WIZ042-WIZ043-WIZ044-WIZ053-
     WIZ054-WIZ055-WIZ061.

MN...DENSE FOG ADVISORY UNTIL NOON CST TODAY FOR MNZ079-MNZ088-
     MNZ096.

IA...DENSE FOG ADVISORY UNTIL NOON CST TODAY FOR IAZ011-IAZ030.

&&

SHORT/LONG TERM/HYDRO...RRS
AVIATION................RABERDING
Hazardous weather outlook, Jan 7, 5:02 AM CST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
502 AM CST MON JAN 7 2008

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-081200-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-
LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-
VERNON-WABASHA-WINNESHIEK-WINONA-
502 AM CST MON JAN 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN

.DAY ONE...TODAY AND TONIGHT

A DENSE FOG ADVISORY IS IN EFFECT THROUGH THIS MORNING FOR AREAS
ALONG AND EAST OF THE MISSISSIPPI RIVER. DENSE FOG WILL PERSISTED
NEAR AND EAST OF THE MISSISSIPPI RIVER THROUGH THE MORNING HOURS
REDUCING VISIBILITIES TO LESS THAN ONE QUARTER OF A MILE...WITH
LOCAL REDUCTIONS TO NEAR ZERO ON SOME OF THE RIDGE-TOPS.

LOW PRESSURE WILL LIFT NORTHEAST INTO THE AREA TODAY. RAIN WILL
OVERSPREAD THE AREA AND THIS RAIN WILL IMPROVE THE VISIBILITIES.
HOWEVER...THE RAIN...FALLING ON TOP OF THE REMAINING SNOW...COULD
LEAD TO WATER RUNOFF PROBLEMS. WITH SOME RIVERS AND STREAMS
CURRENTLY FROZEN OVER...SOME MINOR FLOODING OR ICE JAMMING IS NOT
OUT OF THE QUESTION. THE PRECIPITATION WILL TAPER OFF LATE THIS
AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AS COLDER AIR WRAPS INTO THE SYSTEM TUESDAY LIGHT PRECIPITATION IS
STILL EXPECTED IN THE FORM OF RAIN OR SNOW. WITH TEMPERATURES
REMAINING ABOVE FREEZING THERE STILL COULD BE SOME RUNOFF PROBLEMS
ON AREA RIVERS.

ANOTHER SYSTEM WILL AFFECT THE AREA THURSDAY THAT MAY PRODUCE SOME
MEASURABLE SNOW...ALBEIT ON THE LIGHT SIDE.

.SPOTTER INFORMATION STATEMENT...

OBSERVERS WILL WANT TO MAKE SURE THEIR GAGES ARE READY TO MEASURE
RAINFALL TODAY. REPORTS OF RAINFALL AND SNOW DEPTH...TO MEASURE THE
AMOUNT OF MELTING...WOULD BE APPRECIATED. THOSE NEAR RIVERS ARE ALSO
ENCOURAGED TO REPORT ANY PROBLEMS WITH RISING WATER OR ICE JAMMING.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RABERDING

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 2:22 PM CSTDense Fog AdvisoryARXAdams, Buffalo, Clark, Crawford, Grant, Jackson and 7 more19 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.